It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Neuropathy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-18-2011, 10:01 AM   #1
Newbie
(female)
 
Join Date: Sep 2011
Location: Central California
Posts: 2
MamaBear37 HB User
Unhappy Need an alternative to Lyrica and Nurontin!

Hi, I'm hoping someone can help me, or relate to my situation. I have suffered from nerve pain for about seven years. It started in my first pregnancy. After trying every therapy out there, and losing 38 pounds, I learned I have scoliosis. This condition can be aggravated during pregnancy (I was very over weight at that time). I have used vicodin (up to 4 5/500 a day, and 6 ibu/day to help with the pain).

I moved to a new area in March and established care with a new doctor. She started me on Lyrica in May 2011. I worked up to 50mg x3 day. I felt about 75% better but I gained some weight (8 lbs) and had emotional changes (depression). I was able to reduce my Vicodin usage to 2 5/500 a day, which was great! I really didn't like the weight gain and mood changes. The doctor I saw had no bedside manner so I switched to someone else. She sent me to a neurologist.

The neurologist said Lyrica was the wrong med for me. Try Nurontin. Modify your exercise to only swimming and walking and lose weight. (Duh! I had just gained 8.) I started taking 300mg at bedtime. I started gaining weight. I tried an experiment. I changed my diet by reducing carbs and keeping a food diary. Still was gaining. I have now gained nine pounds in less than a month since I started the nurontin! This week (on my improved diet plan) I gained 5.5 of them! It is getting worse!!

I need to get off of this medicine, but now I wonder what is left? Live with the pain? I can't be on Vicodin forever. I would appreciate any medicine related suggestions. thank you!!

 
Sponsors Lightbulb
   
Old 09-18-2011, 08:54 PM   #2
Junior Member
(female)
 
Join Date: Aug 2011
Location: USA
Posts: 14
PorcelainChild HB User
Re: Need an alternative to Lyrica and Nurontin!

I'm a little bit confused about your diagnosis, hopefully you can clear things up for me. Do you have degenerative scoliosis or idiopathic scoliosis (having the second would mean you had it as an adolescent but it went undiagnosed). It is my understanding that scoliosis and nerve pain don't necessarily go together unless your nerves are being pinched. An MRI would be useful in determining whether a nerve is being compressed and which specific nerves. Determining which nerves are being affected (if any) could give your doctor the option of treating you with local steroid injections or nerve blocks. An MRI can also show whether or not you have degenerative scoliosis (if you haven't been specifically diagnosed with that already) and it could even reveal an alternative cause of your pain. Having scoliosis (degenerative or idiopathic) does not automatically mean you will be in pain so unless the source of your pain has extensively been investigated, the discovery of scoliosis doesn't necessarily mean you've found the reason for your suffering. I'm sorry if it has been investigated and most of what I've said isn't very helpful. Without more background info I had no way of knowing.

On another note, if you know for sure scoliosis is causing your pain physical therapy can be a lifesaver. Some people also have luck with chiropractors because they help to realign your body as much as possible. Therapeutic massage can be beneficial because as your body tries to compensate for the improper alignment of your spine you end up straining some muscles and locking others up. Some of the pain you are feeling might actually be from muscle spasms you might want to talk to your doctor about adding one to your medication regiment.

Finally to your post... First of all, 300mg of Neurontin once a day is a super low dose. A daily dose of 1800mg is considered the minimum therapeutic dose. Additionally, medications that cause weight gain typically do so by making you crave sweets/carbs/food in general and you end up eating more. Neurontin isn't slowing down your metabolism. However, it can cause severe edema in the hands and feet (and lyrica can do the same). Do your extremities look swollen? If you are already having issues maintaining a healthy weight you definitely don't want to add to the issue. I would call up your doctor and explain that Neurontin isn't proving to be any better than lyrica with the weight gain. I'm actually surprised that your doctor would switch you to Neurontin after you had issues with Lyrica considering they are SOOO closely related chemically speaking. Other medications used to treat nerve pain include Elavil, Pamalor, Cymbalta, Savella, Lamictal and less commonly: Zonegran, Topomax, Trileptal

Hope this helps!

 
Old 09-18-2011, 10:39 PM   #3
Senior Member
(female)
 
Join Date: Apr 2009
Location: Morongo Valley, CA
Posts: 186
Ruby8 HB UserRuby8 HB UserRuby8 HB UserRuby8 HB UserRuby8 HB UserRuby8 HB UserRuby8 HB User
Re: Need an alternative to Lyrica and Nurontin!

Hi MamaBear - I am sure many people can relate to your predicament, because weight gain is a common side effect of Neurotin & Lyrica. Fortunately for me, weight gain isn't an issue at this point in my life, even though I take Neurotin. However, regarding dieting, I think the old fashioned method of counting calories works best. When I was younger, I lost 10 lbs this way, and again about 10 years ago, used the same method to lose 5 lbs that had slipped up on me. If you limit yourself to 1200 calories a day, I bet you could lose the weight you've gained and keep on using Neurotin or Lyrica, whichever helps you most with the pain. These are very good meds, and it sure beats the bad effects on your body and mind of using vicodin long term. Also wanted to suggest Cymbalta for pain relief. It works wonders to keep me pretty pain free and may help you too. Good luck. - Ruby

 
Old 09-19-2011, 02:33 PM   #4
Junior Member
(female)
 
Join Date: Aug 2011
Location: USA
Posts: 14
PorcelainChild HB User
Re: Need an alternative to Lyrica and Nurontin!

Oopsy it looks like I made a little typo when I said:

"Some of the pain you are feeling might actually be from muscle spasms you might want to talk to your doctor about adding one to your medication regiment. "

What I meant was you might benefit from adding a muscle relaxant to your medication regiment. Somehow I must have left out 'muscle relaxant'. Hope that clears up what I meant.

 
Old 09-21-2011, 08:26 PM   #5
Newbie
(female)
 
Join Date: Sep 2011
Location: Central California
Posts: 2
MamaBear37 HB User
Smile Re: Need an alternative to Lyrica and Nurontin!

Thanks for the thoughtful responses so far. I greatly appreciate your time and insights. I hope I'm posting this correctly since I'm new at this. The scoliosis was diagnosed by a chiropractor via X-ray in May and confirmed by physical examination by the neurologist. This is the first I heard of it but I have obvious signs-lower shoulder, longer leg, etc. The chiro said is can get worse in pregnancy which is when the pain began. An MRI only showed some mild bulging discs mid-back. I see the neurologist Friday for a new treatment plan. Have either of you tried Tramadol as an alternative to vicodin or nerve medicines? And yes I have had edema bad on both lyrica and nurontin. My doctor suggested I needed circulation stockings and I'm only 38. No way!
PS: baclophen didnt help either but it was a low dose for my TMJ (another daily issue of mine). Thanks again for your time, friends.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Lyrica increase Ihate2w8 Neuropathy 12 08-06-2011 08:01 PM
Lyrica becky060599 Neuropathy 13 05-07-2008 08:27 PM
Is Lyrica a good replacement for Neurontin? steve63 Neuropathy 2 02-26-2008 02:24 PM
how long take wean off lyrica NaomiS Neuropathy 5 02-16-2008 03:23 PM
Lyrica vs. Neurontin Janni1259 Neuropathy 6 12-21-2007 09:38 AM

Tags
lyrica, nerve pain, nurontin, scoliosis, weight gain



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:59 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!